Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 43, NWS Shreveport, LA

December 7, 2018Angelina County, Nacogdoches County, Texas

NWS Shreveport, LA issued this flash flood warning at Dec 7, 2018, 6:28 PM CST for Angelina County, Nacogdoches County, Texas. It was in force for 4 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 7, 2018, 6:28 PM CST (00:28 UTC)
Expired
Dec 7, 2018, 10:30 PM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Angelina County, TX, Nacogdoches County, TX

The radar

The Shreveport radar (KSHV), 155 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 7, 6:30 PM CSTFLASH FLOOD1 Nne Diboll, TXTHE SOUTHBOUND LANES OF HIGHWAY 59 NEAR DIBOLL ARE FLOODED.
Dec 7, 6:30 PM CSTFLASH FLOOD2 Ese Diboll, TXFM 1818 AT BUTTERMILK ROAD IS COVERED IN HIGH WATER.
Dec 7, 6:30 PM CSTFLASH FLOOD7 Ese Diboll, TXFM 1818 AT FM 58 IS COVERED IN HIGH WATER.
Dec 7, 7:12 PM CSTFLASH FLOOD3 Nne Burke, TXTHE INTERSECTION OF FM 324 AND DANIEL MCCALL DRIVE NEAR THE RAILROAD TRACKS IS COVERED IN HIGH WATER.
Dec 7, 10:30 PM CSTFLASH FLOOD3 Ne Huntington, TXFM 328 JUST NORTHEAST OF HUNTINGTON WAS FLOODED AND CLOSED.
Dec 7, 10:30 PM CSTFLASH FLOOD3 Sse Lufkin, TXBARTMESS STREET WAS FLOODED AND CLOSED.
Dec 7, 10:30 PM CSTFLASH FLOOD7 Ese Diboll, TXFM 58 NEAR FM 1818 WAS FLOODED AND CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 0.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 422 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
422 m²/s²
0-3 km storm-relative helicity
440 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WGUS54 KSHV 080028
FFWSHV
TXC005-347-080430-
/O.NEW.KSHV.FF.W.0043.181208T0028Z-181208T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
628 PM CST Fri Dec 7 2018

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Southeastern Nacogdoches County in eastern Texas...
  Angelina County in eastern Texas...

* Until 1030 PM CST.

* At 625 PM CST, minor street flooding was recently reported along 
  several roadways in Lufkin.
  Moderate to occasional heavy rain will continue overnight in 
  addition to the two to three inches of rain have already fallen. 
  Flash flooding may occur under these conditions.

* Some locations that will experience flooding include...
  Lufkin, Diboll, Hudson, Huntington, Etoile, Burke, Zavalla,
  Chireno, Shawnee and Homer.

Additional rainfall amounts of two to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3105 9452 3107 9460 3110 9465 3109 9467
      3111 9472 3110 9474 3115 9485 3123 9486
      3126 9490 3128 9488 3131 9490 3157 9434
      3150 9433 3142 9437 3138 9434 3129 9435
      3103 9447

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 7, 5:45 PM CST, 43 minutes earlier.

Area forecast discussion, Dec 7, 5:45 PM CST, 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
545 PM CST Fri Dec 7 2018

.AVIATION...
IFR/LIFR cigs with reduced vsbys in RA will continue areawide this
evening/overnight, as RA remains widespread ahead of an
approaching upper level trough that will translate E into W TX
late tonight. Large scale forcing ahead of this trough is expected
to increase between 02-06Z across E TX/Wrn LA ahead of the trough,
with vsbys possibly falling to as low as 1SM in +RA across these
areas. The heaviest rains are expected to begin shifting E and
quickly diminishing from W to E across E TX between 09-12Z, and N
LA/Srn AR between 12-16Z Saturday. While vsbys are expected to
improve with the departure of the heavier rains, IFR cigs and
4-6SM vsbys will linger through the remainder of the morning,
before vsbys improve more significantly for the afternoon across E
TX/N LA along/S of the I-20 corridor. Some wrap-around -RA will
linger though from mid-morning Saturday through the remainder of
the TAF period N of I-20 across extreme NE TX/SE OK/SW AR, which
may result in a continuation of Vsby reductions. However, this
will also begin to diminish from W to E Saturday evening with the
departure of the upper trough. NE winds 9-14kts tonight, with
gusts to 20-25kts possible across E TX/Wrn LA, will become NNE
10-15kts with occasional higher gusts after 15Z. /15/

&&

.PREV DISCUSSION... /issued 400 PM CST Fri Dec 7 2018/

SHORT TERM.../Tonight through Saturday night/
Air temps will slowly edge downward into the overnight. Our winds
will continue NE, but speeds will be increasing. A solid push of
widespread moderate rainfall is working over the LA parishes this
mid afternoon with more development to funnel into deep E TX from
the super wet Southwest and Westerly flow aloft. The Northeast
winds are only a couple or few thousand feet deep and then winds
swing back around to S/SW/W on ascent. The main parent low is
running along the desert U.S./Mexican border at this time and will
develop a surface low that will race along the I-10 corridor
overnight and early tomorrow. This will ramp up the NE winds as
the system deepens and then moves Eastward.

We should see the last of the heavier elements work on out of the
cwa from SW to NE during the early daylight hours of Saturday
morning. So we have shortened the Flash Watch end time to Noon
instead of 6 P.M. and about half of us may be done early. Cloudy
and cold with light rain or light rain showers that will amount to
little if any additional rainfall totals on Saturday afternoon.

We are still looking at a transition basically in the I-30
corridor to a mix of ice pellets and snow for the most part
overnight into early Sunday and likewise amounts will be light.
A brief transition may even occur late in the afternoon in parts
of SE OK depending on air temps. Soil temps will remain in the
40s so travel will not be affected aside from potentially some
overpasses early on Sunday. No appreciable snow accumulations
anywhere in our North counties is expected. /24/

LONG TERM.../Sunday through Friday Night/

To end the weekend, our existing upper trough will have moved off to
the east with another trough close on its heels swinging southward
out of the Southern Plains and into the Lower Miss Valley by Monday.
This secondary trough axis will come through dry but will allow for
another shot of colder air to penetrate the region before we see
moderating temperature by the middle of next week ahead of our next
upper level trough.

This longwave trough will enter the Four Corners area of the country
by Tuesday Night with southwest flow preceding it across our
region. While moisture return does not appear nearly as significant
as the current trough we are dealing with, did beef up pops for the
Wed/Wed Night timeframe given the impressive dynamics in association
with the trough itself. Another trough axis follows close on its
heels into the Southern Plains on Thu and effecting our region
Thursday into Thursday Night. This trough appears to have some
significantly colder air associated with it but at this time, it
appears that most of the moisture will move out of the region before
we see cold enough air aloft to support any kind of winter
precipitation. This of course will continue to be watched throughout
the next 7 days. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  43  46  36  48 / 100 100  50  10
MLU  44  48  36  46 / 100 100  60  10
DEQ  39  41  32  49 / 100 100  60   0
TXK  40  40  33  47 / 100 100  60  10
ELD  42  42  33  46 / 100 100  70  10
TYR  41  43  35  48 / 100  70  40  10
GGG  42  44  35  49 / 100  90  40  10
LFK  46  49  39  49 / 100  70  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Saturday morning for ARZ059>061-
     070>073.

LA...Flash Flood Watch through Saturday morning for LAZ001>006-
     010>014-017>022.

OK...None.
TX...Flash Flood Watch through Saturday morning for TXZ097-108>112-
     124>126-136>138-149>153-165>167.

&&

15
Hazardous weather outlook, Dec 7, 5:55 AM CST, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
555 AM CST Fri Dec 7 2018

ARZ059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-108>112-
124>126-136>138-149>153-165>167-081200-
Little River-Hempstead-Nevada-Miller-Lafayette-Columbia-Union-
Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
555 AM CST Fri Dec 7 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

...A Flash Flood Watch is in effect from noon today through 6 PM
Saturday...

Rain will continue across the region as a storm system approaches
from the west. Heavy rain will become a more significant threat
late this afternoon through Saturday. Storm total rainfall amounts
of 3 to 6 inches with isolated higher amounts will be possible
across the region through late Saturday. This could result in
flash flooding and flooding of low lying and poor drainage areas.
Area lakes, rivers, creeks and bayous will likely see additional
rises for late weekend into much of next week as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

The heavy rain threat will diminish Saturday night with no
hazardous weather expected through Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

ARZ050-051-OKZ077-TXZ096-081200-
Sevier-Howard-McCurtain-Red River-
555 AM CST Fri Dec 7 2018

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

Widespread showers will continue today through Saturday. Rainfall
amounts of 2 to 4 inches with isolated higher amounts will be
possible through this period across the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Rainfall transitioning to light snow will be possible Saturday
evening before the precipitation exits the region late Saturday
Night. At this time, little if any accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed.

05

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 6:49 PM CSTAreal Flood AdvisorySHVAngelina, Cherokee, Harrison, Nacogdoches, Panola, Rusk and 2 more4 hr
Dec 7, 7:05 PM CSTRiver Flood WarningSHVAngelina, Cherokee, Nacogdoches38 hr
Dec 7, 7:23 PM CSTRiver Flood WarningSHVAngelina, Jasper, Polk, Tyler7 days
Dec 7, 10:25 PM CSTFlash Flood WarningSHVAngelina, Cherokee, Nacogdoches, Sabine, San Augustine, Shelby5 hr
Dec 7, 10:34 PM CSTAreal Flood WarningSHVCherokee, Harrison, Panola, Rusk, Shelby6 hr
Dec 7, 10:37 PM CSTAreal Flood WarningSHVSabine, San Augustine6 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.